FDA Reminds the Public about the Potential for Life-Threatening Harm from Accidental Exposure to Fentanyl Transdermal Systems (“Patches”)
[4-18-2012] FDA reminds patients, caregivers, and healthcare professionals of the importance of appropriate storage, use, application, and disposal of fentanyl patches (including Duragesic and generic products) to prevent potential life-threatening harm from accidental exposure to the active ingredient, fentanyl.
Recently, FDA evaluated a series of 26 cases of pediatric accidental exposures to fentanyl patches reported over the past 15 years. Of these 26 cases, ten resulted in death and 12 in hospitalization. Sixteen of the 26 cases occurred in children two years old or younger.
Young children are at particular risk of accidental exposure to fentanyl patches. Their mobility and curiosity provide opportunities for them to find lost patches, take improperly discarded patches from the trash, or find improperly stored patches, all of which may result in patches being placed in their mouths or sticking to their skin.
Additionally, young children are at risk of exposure when being held by someone wearing a partially detached patch which can then transfer to the child. Exposure of young children to a fentanyl patch can lead to serious adverse events even death, due to the amount of fentanyl present in the patches. This can even occur with used patches which still contain a considerable amount of fentanyl.
The FDA previously alerted the public to the appropriate use and disposal of fentanyl patches in 2005 and 2006, following the receipt of reports of death and life-threatening adverse events related to fentanyl overdose. The adverse events occurred when the fentanyl patch was used to treat pain in patients who were not tolerant to opioids and when opioid-tolerant patients applied more patches than prescribed, changed the patch too frequently or exposed the patch to a heat source. In these advisories, FDA reminded patients, caregivers, and physicians about the appropriate use and disposal of patches.
Additionally, as part of a broader public awareness campaign about the proper disposal of medications in 2011, FDA advised consumers on the proper disposal of fentanyl patches1 when they are no longer needed. FDA recommends that the adhesive side of the patch should be folded together and then the patch should be flushed down the toilet.
Healthcare professionals are urged to educate their patients and caregivers about the appropriate use and disposal of fentanyl patches. Patients are encouraged to review the fentanyl patch product label2 for the instructions for use.
Healthcare professionals and patients should report any cases of accidental exposure to the FDA’s MedWatch Safety Information and Adverse Event Reporting program.
Complete and submit the report Online: www.fda.gov/MedWatch/report.htm3
Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
FDA continues to seek ways to minimize the risk of accidental exposure to fentanyl patches by working with our federal partners, manufacturers, and stakeholders to develop novel approaches to encourage appropriate use and disposal of fentanyl patches.